Visual impairment following epidural fluid injections and epiduroscopy: a review.
Pain Med. 2005 Sep-Oct;6(5):367-74
Authors: Gill JB, Heavner JE
INTRODUCTION: Visual impairment apparently is a rare but significant complication following epidural fluid injection and epiduroscopy. We report a review of cases reported in the literature with the aim of gaining an understanding of how the complication occurs as well as how to avoid it.
MATERIALS AND METHODS: A literature review was performed using PubMed to find 1) case reports and 2) factors that contribute to the development of visual loss in the cases.
RESULTS: Twelve cases of visual impairment following epiduroscopy or epidural fluid injection have been reported in the literature. The average age of the patients was approximately 50 years, 83.3% of the patients were female, 16.7% were male. Bolus injection of fluid with or without epiduroscopy was considered to be the precipitating event. The volume of solution injected epidurally varied from 20 mL to 120 mL (average = 59.4 mL). The common finding was retinal hemorrhage, with 58.3% occurring bilaterally. Recovery occurred in 79.2% of the cases.
CONCLUSION: Retinal hemorrhage following epidural fluid injections/epiduroscopy apparently is due to an increase in cerebrospinal fluid pressure proportional to the rate and the amount of fluid injected. A sudden increase in epidural pressure is transmitted into the subarachnoid space to the optic nerve sheath, compressing the optic nerve and its vasculature. The vasculature compression ruptures retinal blood vessels.
PMID: 16266357 [PubMed – indexed for MEDLINE] [ad_2]